Texas, 2007

Tornadoes and Flash Flooding in Texas, May 8, 2007

May 8, 2007 · NWS SJT · 6 events in 4 counties and zones

In the afternoon a squall line developed over the Permian Basin and moved to the east across West Central Texas. One of the thunderstorms embedded within the line produced a tornado near Haskell that damaged a house.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$27,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

In the afternoon a squall line developed over the Permian Basin and moved to the east across West Central Texas. One of the thunderstorms embedded within the line produced a tornado near Haskell that damaged a house. A supercell also developed ahead of the line in Shackelford and moved north into Throckmorton County and produced at least two tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 8, 1:31 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, May 8, 1:31 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
231 PM CDT TUE MAY 8 2007

.SHORT TERM...
AN MCS CURRENTLY OVER SOUTHWEST TEXAS...EXTENDING NORTH INTO THE
TEXAS SOUTH PLAINS. THE MCS IS MOVING TOWARD THE EAST AND WILL ENTER
WEST CENTRAL TEXAS BY 08/21Z. ALSO...WATCHING FOR POSSIBLE TSTMS
DEVELOPING IN INCREASING UNSTABLE AIRMASS OVER WEST CENTRAL TEXAS.
AND AXIS OF HIGH SBCAPES OF 1500 TO 2500 J/KG EXTENDS FROM COLEMAN
TO SAN ANGELO TO STERLING CITY. SO LOOKS LIKE MORE HEAVY RAIN AND
SOME SEVERE STORMS FOR TONIGHT ACROSS THE CWFA. THE UPPER LEVEL
LOW WILL SLOWLY MOVE INTO TEXAS ON WEDNESDAY. ABUNDANT MOISTURE
WILL LEAD TO ANOTHER ROUND OF HEAVY RAIN. WILL GO AHEAD AND EXTEND
THE FLASH FLOOD WATCH UNTIL 7 PM WEDNESDAY. RAINFALL AMOUNTS OF 2
TO 3 INCHES WILL BE POSSIBLE ACROSS MAINLY THE WESTERN AND
NORTHERN CWFA THROUGH WEDNESDAY NIGHT.

.LONG TERM...
LOOKS LIKE THE UPPER LEVEL LOW MOVE EAST OF WEST CENTRAL TEXAS BY
THURSDAY EVENING. WILL KEEP CHC POPS IN FOR THURSDAY. WILL GO WITH A
DRY FORECAST FOR THURSDAY NIGHT THROUGH NEXT TUESDAY AS WEAK UPPER
LEVEL RIDGE BUILDS ACROSS THE SOUTHERN PLAINS. TEMPERATURES WILL
WARM INTO THE UPPER 80S TO LOWER 90S BY THIS WEEKEND.

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 62  75  63  78 /  70  80  50  30
SAN ANGELO 	 63  75  63  82 /  80  90  40  30
JUNCTION 	 67  81  64  81 /  70  70  40  20

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY EVENING FOR BROWN-CALLAHAN-
COKE-COLEMAN-CONCHO-CROCKETT-FISHER-HASKELL-IRION-JONES-KIMBLE-
MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-SAN SABA-SCHLEICHER-
SHACKELFORD-STERLING-SUTTON-TAYLOR-THROCKMORTON-TOM GREEN.

&&

21
Hazardous weather outlook, May 8, 1:09 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
209 PM CDT TUE MAY 8 2007

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-091915-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
209 PM CDT TUE MAY 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS WILL INCREASE IN COVERAGE ACROSS WEST CENTRAL LATER
THIS AFTERNOON AND EVENING...AS SEVERAL SURFACE BOUNDARIES
CONTINUE TO CLASH WITH ABUNDANT LOW LEVEL MOISTURE. THESE STORMS
MAY REACH SEVERE LEVELS...WITH VERY HEAVY RAINFALL...LARGE HAIL...
AND DAMAGING WINDS THE MAIN THREATS. HOWEVER...AN ISOLATED TORNADO
IS ALSO POSSIBLE. GIVEN THE SATURATED SOLID FROM RECENT
RAINS...AND THE HEAVY RAINFALL ON THE WAY...FLOODING OF LOW LYING
AREAS WILL CERTAINLY BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
WITH THE MAIN UPPER LEVEL STORM SYSTEM...AND THE BOUNDARIES...NOT
MOVING OUT OF THE AREA FOR SEVERAL DAYS...HEAVY RAINFALL AND SEVERE
THUNDERSTORMS WILL REMAIN A POSSIBILITY THROUGH AT LEAST THURSDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED LATER THIS AFTERNOON AND
TONIGHT.

In the hours before

Local storm report, May 8, 10:21 AM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
1121 AM CDT TUE MAY 08 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TORNADO          13 WSW STERLING CITY    31.74N 101.18W
05/02/2007  F0               STERLING           TX   LAW ENFORCEMENT

            PUBLIC REPORTED A TORNADO

0320 PM     TORNADO          3 W ROCKWOOD            31.51N 99.42W
05/02/2007  F1               COLEMAN            TX   NWS STORM SURVEY

            A STORM SURVEY TEAM DID FIND DAMAGE CONSISTENT WITH A
            TORNADO THAT STARTED ABOUT THREE MILES TO THE WEST OF
            ROCKWOOD AND MOVED ACROSS THE SOUTH SIDE OF ROCKWOOD
            WHERE IT DAMAGED A FEW BUILDINGS INCLUDING THE NEW POST
            OFFICE. THE TORNADO CONTINUED EAST OF ROCKWOOD ALMOST
            PARREL TO COUNTY ROAD FOR 3 TO 4 MILES DAMAGING BARNS AND
            TREES. SHORTLY AFTER THE TORNADO PASSED BY WINDS OF 65 TO
            75 MPH BLEW THROUGH THE AREA AS WELL CAUSING OTHER
            DAMAGE. THE END POINT OF THE TORNADO IS 31.49354 N
            99.32531 W.

0348 PM     TORNADO          2 ENE BROOKESMITH       31.56N 99.09W
05/02/2007  F1               BROWN              TX   NWS STORM SURVEY

            WHILE SURVEYING STORM DAMAGE A SURVEY TEAM FOUND A
            TORNADO TRACK STARTING ABOUT 2 MILES EAST NORTHEAST OF
            BROOKESMITH CROSSING HIGHWAY 377 WHERE TREE DAMAGE WAS
            OBSERVED JUST MISSING A HOUSE OFF OF 377. THE TORNADO
            CONTINUED FOR ANOTHER 4 MILES TO THE EAST NORTHEAST
            CAUSING TREE DAMAGE. THIS TORNADO WAS ALSO FOLLOWED BY
            STRONG THUNDERSTORM WINDS OF 65 TO 75 MPH.

0352 PM     FUNNEL CLOUD     1 NW BROWNWOOD          31.72N 99.00W
05/02/2007                   BROWN              TX   LAW ENFORCEMENT

            TURNED OUT TO BE A FUNNEL CLOUD...BUT THE DAMAGE PATTERN
            IN BROWNWOOD WAS CONSISTENT WITH 75 TO 80 MPH INSTEAD OF
            A TORNADO.

0358 PM     TSTM WND DMG     5 NW BROWNWOOD          31.76N 99.04W
05/02/2007                   BROWN              TX   NWS STORM SURVEY

            TURNED OVER A TRAILER. CONSISTENT WITH HIGH WINDS OF 70
            TO 80 MPH

0402 PM     TSTM WND GST     7 N BROWNWOOD           31.81N 98.99W
05/02/2007  M58.00 MPH       BROWN              TX   AWOS

            MEASURED BY THE AWOS BEFORE THE POWER WENT OUT. LIKELY
            STRONGER

&&
THIS IS UPDATED INFORMATION BASED ON AN NWS STORM SURVEY

JBRAZZEL
Special weather statement, May 8, 2:11 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
311 PM CDT TUE MAY 8 2007

TXZ071-076-082115-
IRION TX-CROCKETT TX-
311 PM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 415 PM CDT FOR IRION AND
CROCKETT COUNTIES...

AT 310 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 41 MILES WEST OF BARNHART...OR ABOUT 15
MILES SOUTH OF RANKIN...MOVING EAST AT 35 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  THE INTERSECTION OF US-190 AND HIGHWAY 137 BY 350 PM CDT
  BARNHART BY 410 PM CDT
  THE INTERSECTION OF US 190 AND HIGHWAY 163 BY 415 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:25 PM CST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
325 PM CDT TUE MAY 8 2007

TXZ064-071-072-082130-
STERLING TX-TOM GREEN TX-IRION TX-
325 PM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 430 PM CDT FOR
STERLING...TOM GREEN AND IRION COUNTIES...

AT 322 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 31
MILES WEST OF STERLING CITY TO 37 MILES WEST OF BARNHART...MOVING
EAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  THE INTERSECTION OF HIGHWAY 163 AND RANCH ROAD 2469...STERLING
  CITY...BARNHART AND US-67 NEAR THE IRION-REAGAN COUNTY LINE BY 430
  PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:33 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
333 PM CDT TUE MAY 8 2007

TXZ114-082100-
SHACKELFORD TX-
333 PM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 400 PM CDT FOR
SHACKELFORD COUNTY...

AT 330 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR OVER EXTREME WEST CENTRAL SHACKELFORD
COUNTY...OR ABOUT 16 MILES WEST OF ALBANY...MOVING NORTHEAST AT 20
MPH.

THE STRONG THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN SHACKELFORD COUNTY...MAINLY ALONG AND NORTH OF HIGHWAY
180 AND WEST OF HIGHWAY 283.

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN TEXAS.
Special weather statement, May 8, 2:53 PM CST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
353 PM CDT TUE MAY 8 2007

TXZ049-054-064-065-113-082200-
NOLAN TX-JONES TX-FISHER TX-STERLING TX-COKE TX-
353 PM CDT TUE MAY 8 2007

...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 500 PM CDT FOR NOLAN AND
FISHER COUNTIES...
JONES COUNTY...
STERLING AND COKE COUNTIES...

AT 352 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 10
MILES NORTHWEST OF WASTELLA TO 23 MILES WEST OF SILVER...MOVING
NORTHEAST AT 40 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  HOBBS BY 405 PM CDT
  WASTELLA BY 410 PM CDT
  I-20 NEAR THE NOLAN-MITCHELL COUNTY LINE BY 415 PM CDT
  ROTAN AND SILVER BY 420 PM CDT
  SANCO...CHAMPION AND CAPITOLA BY 425 PM CDT
  ROSCOE AND ROBY BY 430 PM CDT

PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT TUESDAY EVENING
FOR WESTERN PORTIONS OF WEST CENTRAL TEXAS.

The radar

The Dyess AFB radar (KDYX), 35 km away, was scanning. The volume nearest the first event began at 21:11 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Shackelford

When
May 8, 3:11 PM CST to 3:30 PM CST
Where
Shackelford County, 5.8 mi NNW of Acampo to 10.46 mi WSW of Ft Griffin
Rating
EF0
Path length
6.54 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
32.797, -99.468

A trained spotter reported and photgraphed a well developed cone tornado in rural northwest Shakelford County. The tornado remaind on the ground for several minutes over open range land.

Tornado, Haskell

When
May 8, 4:30 PM CST to 4:45 PM CST
Where
Haskell County, 5.65 mi SSE of Haskell to 2.38 mi SSW of Haskell
Rating
EF1
Path length
4.16 mi
Path width
45 yd
Property damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
33.094, -99.713

A tornado developed from a thunderstorm on the northern end of a squall line. This tornado developed about five miles to the south of Haskell and then moved to the north northwest for about four and half miles. The tornado did strike a residence about 3 miles to the southwest of Haskell and damaged the roof. The glass in the home was blown out. A tractor was overturned and a cotton trailer rolled several times onto the road.

Tornado, Throckmorton

When
May 8, 4:54 PM CST to 4:58 PM CST
Where
Throckmorton County, 6.7 mi NW of Throckmorton to 7.4 mi NW of Throckmorton
Rating
EF0
Path length
0.75 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
33.248, -99.262

A storm chaser group reported a tornado northwest of Throckmorton from the same supercell that produced a tornado in northern Shakelford County. The tornado was visible for just a short time before becoming rain wrapped. The tornado remained over open range land.

Thunderstorm Wind, Tom Green

When
May 8, 5:00 PM CST to 5:01 PM CST
Where
Tom Green County, 2.16 mi SSW of San Angelo
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
NWS Employee
Coordinates
31.441, -100.444

An off duty National Weather Service employee estimated 60 mph wind gusts. There was damage reported nearby to storage buildings and a local hotel lost part of it's roof.

Flash Flood, Tom Green

When
May 8, 6:00 PM CST to 8:00 PM CST
Where
Tom Green County, 4.35 mi ESE of Carlsbad
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
31.576, -100.562

Heavy rains over the past couple of days combined with heavy rains of about 2 inches in 50 minutes resulted in water rising into a home in Grape Creek.

Flash Flood, Haskell

When
May 8, 7:40 PM CST to 10:00 PM CST
Where
Haskell County, 4.04 mi ESE of O Brien
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.358, -99.785

Texas Department of Transportation closed Farm to Market Roads 2136 between highway 617 and 2229 due to flooding. There was also water reported over 380 between Highway 6 and 2407.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35009, 35010, 35011, 35012, 35013, 35014.